New Mexico, 2011

Damaging Wind in New Mexico, September 21, 2011

September 21, 2011 · NWS EPZ · 1 event in 1 county or zone

A weak surface low was located over far Southern New Mexico with a weak upper level disturbance crossing the region. Low dew points allowed for strong wind gusts to develop with thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface low was located over far Southern New Mexico with a weak upper level disturbance crossing the region. Low dew points allowed for strong wind gusts to develop with thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 21, 4:16 AM MST, 8 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 4:16 AM MST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
516 AM MDT WED SEP 21 2011

.SYNOPSIS...
THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY THROUGH FRIDAY AS A WEAK COLD FRONT TRIES
TO PUSH INTO THE REGION. WE'LL SEE LESS CHANCES FOR RAIN AND
WARMER TEMPERATURES FOR THIS WEEKEND INTO THE FIRST PART OF NEXT
WEEK.

&&

.DISCUSSION...
THE COLD FRONT IS A KNOCKING...BUT IS ANYONE AT HOME. BOTH THE GFS
AND NAM INDICATE THAT A WEAK COLD FRONT WILL LINGER JUST TO OUR
EAST FOR THE NEXT THREE DAYS. THE FRONT WILL OCCASIONALLY TRY AND
SURGE ACROSS THE MOUNTAINS TO THE EAST...BUT RIGHT NOW IT DOESN'T
LOOK LIKE IT EVER REALLY GETS PUSHED ALL THE WAY ACROSS THE
MOUNTAINS. HAVING SAID THAT THOUGH WE WILL SEE AN INCREASED
CHANCE...SLIGHT AS IT MAY BE...FOR AFTERNOON AND EVENING
THUNDERSTORMS. BEST RAIN CHANCES WILL BE IN THE MOUNTAINS AND EAST
OF THE RIO GRANDE. I THINK THAT MOST OF US WILL STAY DRY THROUGH
THE END OF THE WEEK. FOR THE WEEKEND WE WILL HAVE AN AREA OF UPPER
LEVEL HIGH PRESSURE BUILD BACK ACROSS NEW MEXICO. LIKE IT DID ALL
SUMMER THE RIDGE WILL LIMIT OUR AFTERNOON AND EVENING
THUNDERSTORMS AND WILL CONTINUE TO KEEP OUR TEMPERATURES A LITTLE
ABOVE NORMAL. FOR THE FIRST PART OF NEXT WEEK THE EXTENDED MODELS
WEAKEN THE RIDGE AND BRING AN UPPER LEVEL TROUGH INTO THE
SOUTHWEST. IT IS STILL TO EARLY TO TELL HOW MUCH...IF
ANY...MOISTURE THE TROUGH WILL HAVE TO WORK WITH. FYI...THE GFS
CONTINUES TO DEVELOP WHAT WILL BE EASTERN PACIFIC HURRICANE
HILARY. THE GFS BRINGS THE REMNANTS OF THE HURRICANE INTO THE
SOUTHWEST BY THE END OF NEXT WEEK...BUT THE ECMWF AND DGEX MOVE
THE SYSTEM OUT TOWARD THE CENTRAL PACIFIC. MY HOPES ARE ON THE GFS
TO GIVE US SOME MUCH NEEDED RAIN...BUT MY MONEY IS ON THE ECMWF
AND DGEX SOLUTIONS.

LOOKING AT TEMPERATURES...WE WILL CONTINUE TO SEE WARM
TEMPERATURES INTO THE FIRST PART OF NEXT WEEK. THE COLD FRONT
NEVER REALLY IS ABLE TO PUSH IN TO THE REGION SO IT HAS VERY
LITTLE INFLUENCE ON OUR AFTERNOON HIGH TEMPERATURES. FOR TODAY AND
THURSDAY WE WILL SEE HIGHS RUNNING THREE TO FIVE DEGREES ABOVE
NORMAL. FOR FRIDAY WE WILL SEE HIGHS RUNNING ONE TO THREE DEGREES
ABOVE NORMAL. FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WE
WILL SEE HIGHS RUNNING TWO TO FOUR DEGREES ABOVE NORMAL.

&&

.AVIATION...21/12Z-22/12Z
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. THERE IS A SLIGHT
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY EAST OF
THE RIO GRANDE. OTHERWISE SKIES WILL BE PARTLY CLOUDY. WE MAY SEE
AN OCCASIONAL CEILING AT OR ABOVE 12K. SURFACE WINDS WILL CONTINUE TO
BE LIGHT FROM THE EAST AT LESS THAN 10 KNOTS.

&&

.FIRE WEATHER...
KEEP YOUR FINGERS CROSSED...TODAY THROUGH FRIDAY ARE OUR BEST
CHANCES FOR RAIN...AND THOSE CHANCES ARE NOT THE GREATEST. A WEAK
COLD FRONT WILL LINGER JUST TO OUR EAST AND WILL OCCASIONALLY TRY
AND PUSH ACROSS THE MOUNTAINS. THIS FRONT WILL COMBINE WITH
LIMITED SURFACE MOISTURE TO PRODUCE A FEW AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. THE BEST CHANCES FOR RAIN WILL BE IN THE
MOUNTAINS AND EAST OF THE RIO GRANDE. WE'LL SEE MORE STABLE
CONDITIONS FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WITH
ONLY A SLIGHT CHANCE FOR RAIN IN THE MOUNTAINS. WINDS WILL
CONTINUE TO NOT BE A FACTOR AS MIN RH'S WILL RANGE FROM AROUND 20
IN THE LOWLANDS TO AROUND 30 IN THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 91  65  89  63  88 /  10  10  20  20  10
SIERRA BLANCA TX        87  59  84  57  82 /  20  20  20  20  10
LAS CRUCES              91  62  88  60  87 /  20  20  20  20  10
ALAMOGORDO              84  58  85  56  83 /  20  20  20  20  10
CLOUDCROFT              64  43  67  41  66 /  30  30  30  20  20
TRUTH OR CONSEQUENCES   88  60  87  58  85 /  20  20  20  20  10
SILVER CITY             81  56  80  54  77 /  20  20  20  20  10
DEMING                  90  62  89  60  86 /  10  10  10  20  10
LORDSBURG               90  62  89  60  87 /  10  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Sep 21, 11:07 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1205 AM MDT WED SEP 21 2011

NMZ022>025-030>032-TXZ055-056-221730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1205 AM MDT WED SEP 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
THURSDAY AND THURSDAY NIGHT WITH A FEW STORMS PRODUCING SMALL HAIL
AND WIND GUSTS TO 50 MPH.

MOSTLY DRY WEATHER FRIDAY THROUGH TUESDAY WITH ONLY SLIGHT CHANCES
OF MAINLY MOUNTAIN SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

ROGASH

In the hours before

Local storm report, Sep 21, 7:37 AM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
837 AM MDT WED SEP 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND GST     HOLLOMAN AFB            32.85N 106.11W
09/21/2011  M58 MPH          OTERO              NM   NWS OFFICE

            HOLLOMAN AFB REPORTED TSTM WIND GUST 50KT AT 0726 GMT
            126 AM MDT.

&&

EVENT NUMBER EPZ1100365

JMP

The radar

The Holloman AFB radar (KHDX), 28 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
September 21, 12:26 PM MST to 12:30 PM MST
Where
Otero County, 1.87 mi SSW of (Hmn)holoman Afb Alm
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.825, -106.112

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347237.